Alert archive / New Jersey / Coastal Flood Statements in 2019

Coastal Flood Statement 14, NWS Philadelphia/Mount Holly

November 19, 2019Ocean County, New Jersey; Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this coastal flood statement at Nov 19, 2019, 2:00 AM EST for Ocean County, New Jersey; Sussex County, Delaware. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 19, 2019, 2:00 AM EST (07:00 UTC)
Expired
Nov 19, 2019, 10:00 AM EST
In force
8 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Sussex County, DE, Ocean County, NJ

The radar

The Dover AFB radar (KDOX), 75 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 7.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2019-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2019-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

951 
WHUS41 KPHI 190700
CFWPHI

Coastal Hazard Message
National Weather Service Mount Holly NJ
200 AM EST Tue Nov 19 2019

NJZ020-191100-
/O.NEW.KPHI.CF.S.0014.191119T0700Z-191119T1100Z/
Ocean-
200 AM EST Tue Nov 19 2019

...MINOR COASTAL FLOODING EXPECTED BACK BAYS OF OCEAN COUNTY...

* LOCATIONS...Back bays of Ocean County.

* TIMING...Until 6 AM EST early this morning.

* COASTAL FLOOD IMPACTS...Up to a half foot of inundation above
  ground level is possible in low-lying areas near the back bay
  shorelines and tidal waterways. Minor flooding is expected with
  some road closures possible.

$$
1 follow-up statement
581 
WHUS41 KPHI 190802
CFWPHI

Coastal Hazard Message
National Weather Service Mount Holly NJ
302 AM EST Tue Nov 19 2019

DEZ003-004-191500-
/O.EXB.KPHI.CF.S.0014.000000T0000Z-191119T1500Z/
Inland Sussex-Delaware Beaches-
302 AM EST Tue Nov 19 2019

...MINOR COASTAL FLOODING EXPECTED FOR LITTLE ASSAWOMAN BAY...

* LOCATIONS...Coastal locations in Sussex DE including Little 
  Assawoman Bay.

* TIMING...Until 10 AM EST this morning.

* COASTAL FLOOD IMPACTS...Up to a half foot of inundation above
  ground level is possible in low-lying areas near shorelines and
  tidal waterways. Minor flooding is expected with some road 
  closures possible.


&&

$$

NJZ020-191500-
/O.EXT.KPHI.CF.S.0014.000000T0000Z-191119T1500Z/
Ocean-
302 AM EST Tue Nov 19 2019

...MINOR COASTAL FLOODING EXPECTED FOR BARNEGAT BAY...

* LOCATIONS...Barnegat Bay.

* TIMING...Until 10 AM EST this morning.

* COASTAL FLOOD IMPACTS...Up to a half foot of inundation above
  ground level is possible in low-lying areas near shorelines and
  tidal waterways. Minor flooding is expected with some road 
  closures possible.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this coastal flood statement went out at Nov 18, 9:31 PM EST, 4 hours 29 minutes earlier.

Area forecast discussion, Nov 18, 9:31 PM EST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
931 PM EST Mon Nov 18 2019

.SYNOPSIS...
A coastal low pressure system will continue to move off the
Middle Atlantic coast this evening and head towards the Canadian
Maritimes. A weak wave of low pressure will cross the region Wednesday
before moving offshore Thursday with high pressure building in behind
it. Heading into the end of the work week another low pressure system
will begin to move through the region.

&&

.NEAR TERM /THROUGH TUESDAY/...
With the evening update, the main changes were to the PoPs to
reflect current radar trends).

Two areas of precipitation (at this point all rain) we continue
to watch this evening. The first is an area of rain over
northern NJ and E Central PA. This is associated with a low
level short wave trough which has been a bit faster to lift
northward than previously expected. Consequently, the risk for
snow has decreased as this precipitation may be completely clear
of our area before temperatures decrease enough (even in the
higher elevations) to see a change over to snow. Only higher
elevations in Monroe and Sussex (NJ) counties look to have any
chance of seeing snow at this point, and even at that
accumulation appears unlikely.

The second area of rain we are watching is currently over
northern VA and MD associated with a mid level trough. This rain
is expected to break up as it reaches northern Delmarva (thanks
to the mid level ridge building in quickly behind the trough).
Consequently, I increased PoPs across Delmarva, but not
confident enough to include a mention of likely. This round of
precipitation should be all rain.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH 6 PM TUESDAY/...
Tuesday should be much quieter weather-wise in the wake of the first
mid-lvl wave. A relatively dry westerly flow will prevail over the
area, and although a secondary/weaker low will pass offshore it
should not impact the area. Cloud cover will generally be less than
the last couple days although there may be some residual low clouds
in the morning, and then in the afternoon some high clouds should
spread from S-N ahead of the next shortwave. High temperatures will
generally be in the low-mid 50s and this combined with weaker winds
should make it feel more pleasant than the brisk NE flow of the past
weekend.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Progressive is the name of the game in the extended forecast into
this weekend.

Summary...A weak disturbance will cross the region Wednesday as the
coastal storm complex continues to exit the region and enters the
Canadian Maritimes. Meanwhile into Thursday, a stronger storm system
will begin to evolve as cyclogenesis takes place across the Great
Plains, developing a mature Colorado Low. This storm system will be
the next feature to watch by the end of the workweek as it pushes
across the Great Lakes and drags a cold front toward the mid-
Atlantic and Northeast Friday into Saturday. High pressure will
begin to build eastward in its wake, leading to a quiet start to the
workweek next week.

A weak disturbance will skirt out of the Great Lakes and into the
mid-Atlantic Wednesday as an upper-level jet digs southward.
Moisture will be limited through the region, thus only a few clouds
are expected, save for a snow shower or two in the Poconos and
points north. Highs will be just a tad below average in the 40s to
low 50s for this time of year.

Quiet weather Thursday through early Friday as high pressure builds
across the region. A warm front will transition northward through
the region Thursday ahead of the developing extratropical cyclone
across the Plains. Therefore, highs will moderate a few degrees each
day reaching the upper 50s to near 60 across Delmarva by Friday.

There is still some disagreement over the evolution of said system,
but at the very least, global model guidance appears to agree that
the primary low will move out of Ontario and Quebec and into the
Canadian Maritime Provinces into Saturday morning, drawing a cold
front through the Great Lakes and into the region sometime Friday
night and into Saturday morning. The tail end of this system still
remains somewhat of a mystery as both the GFS and EC form a
stretched PV feature from the southern plains into the Northeast,
then developing another surface low as this energy ejects into the
Southeast Saturday into Sunday. The big question is how far north
and fast does this system evolve? If it develops more quickly, as
the EC solution suggests, another widespread precip event may be in
store for Saturday night and Sunday. On the other hand, the GFS
suppresses the southern fringe of this PV feature and keeps the
evolving feature south of the mid-Atlantic and into the Carolinas. A
Clipper-like feature, as noted in yesterday's discussion, is also of
interest in case these features emerge. This appears less likely
given this morning's model runs. Cooler weather returns behind the
main cold front with highs generally in the 40s across the CWA
Saturday and Sunday.

Monday looks fairy quiet as high pressure begins to build across the
Southeast. A weak mid-level wave looks to travel through the long-
wave trough as the aforementioned evolving low shifts offshore, but
this is not expected to noticeable affect the weather at this point.
Highs should reach into the mid to upper 40s across the region,
maybe reaching 50 across Delaware and Maryland.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight through Tuesday morning... Mostly MVFR, with rain expected
roughly ACY-PHL-ABE and northward. Some periods of VFR possible at
RDG/ILG with IFR cigs possible generally north of PHL. Winds
generally 5 kts or less and favoring a westerly component if not
variable.

Tuesday... Some initial MVFR cigs/vsbys may linger into Tuesday
morning although expect recovery to VFR by 15Z at all sites. Winds
generally W/WNW around 5-10 kts. High confidence.

Outlook...

Wednesday...generally VFR with northwest winds from 5 to 10 knots
and gusts up to 20 knots.

Thursday...VFR with westerly winds around 5 knots with gusts
to 10 knots turning southerly in the evening.

Friday...restrictions possible as rain showers enter the region
ahead of a cold front. Westerly winds from 10 to 15 knots and gusts
to 20 knots.

Saturday...Restrictions possible in the morning as a cold front
exits the region and moves offshore, bringing rain showers with it.
West-northwesterly winds from 5 to 10 knots and gusts to 15
knots.

&&

.MARINE...
Delaware Bay: Winds and waves are expected to stay below Small Craft
Advisory conditions tonight and Tuesday.

Delaware Bay: Winds and waves are expected to stay below Small Craft
Advisory conditions tonight and Tuesday.

NJ and Delaware Atlantic Coastal waters: Winds and seas will
continue to gradually diminish. However, seas will stay elevated
above 5 feet through Tuesday morning, before finally dropping below
SCA criteria Tuesday afternoon.

Outlook...

Wednesday...sub-SCA conditions in the morning will give way to
possible advisory-level gusts past 25 knots out of the northwest in
the afternoon and evening. Seas building from 2 to 4 feet.

Thursday...sub-SCA conditions expected with westerly winds around 10
knots and gusts to 15 knots. Seas from 1 to 3 feet.

Friday...sub-SCA conditions in the morning may give way to advisory-
level southerly winds as gust may approach 25 to 30 knots in the
afternoon and evening ahead of a cold front. Seas building to 3 to 5
feet.

Saturday...SCA conditions possible in the morning with northwesterly
winds gusting from 25 to 30 knots. Winds should die off behind the
cold front and drop below advisory criteria to 10 to 15 knots with
gusts from 15 to 20 knots in the afternoon. Seas ranging from 4 to 6
feet in the morning to 2 to 4 feet in the afternoon.

&&

.TIDES/COASTAL FLOODING...
Now that winds are shifting offshore, tidal departures should
continue lower, and the high tide cycle that just passed should
be the last of concern as tidal levels are lowering back below
minor flood levels. The next astronomical high tide is lower
than the previous cycles, and by the next cycle, departures will
be even lower. The are two exceptions where levels remain above
the advisory-minor flood level. This is Barnegat Bay, to the
north of Barnegat Inlet, and its tidal tributaries as well as
Little Assawoman Bay. We will have a Coastal Flood Statement for
these areas until tidal levels lower.

For Chesapeake Bay, Claiborne may get close to or just barely reach
minor flood levels, but they are not expected to reach advisory-
minor levels.

For the tidal Delaware River, points should either remain just below
or just barely reach minor flood levels, but they are not expected
to reach advisory-minor levels.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 2 PM EST Tuesday for ANZ450>455.

&&

Synopsis...Davis
Near Term...Carr/Johnson
Short Term...Carr
Long Term...Davis
Aviation...Carr/Davis/O'Hara
Marine...Carr/Davis/Johnson
Tides/Coastal Flooding...
Hazardous weather outlook, Nov 18, 4:02 PM EST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
402 PM EST Mon Nov 18 2019

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-192115-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
402 PM EST Mon Nov 18 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-192115-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
402 PM EST Mon Nov 18 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 3:15 PM ESTSmall Craft AdvisoryPHI40 hr

Nearby

Coastal Flood Statements in New Jersey, 2019Coastal Flood Statements in Delaware, 2019Every coastal flood statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.